Missouri, 2008

Hail and Damaging Winds in Missouri, July 23, 2008

July 23, 2008 · NWS SGF · 5 events in 3 counties and zones

A cluster of thunderstorms developed over Polk County and tracked into Greene and Barry counties during the morning of 23 July. Heavy rain, severe thunderstorm wind gusts, and large hail were produced by this storm cluster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms developed over Polk County and tracked into Greene and Barry counties during the morning of 23 July. Heavy rain, severe thunderstorm wind gusts, and large hail were produced by this storm cluster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 10:27 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 10:27 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 PM CDT TUE JUL 22 2008

...UPDATE TO AVIATION...

.UPDATE...

SCATTERED CONVECTION WILL CONTINUE TO BE POSSIBLE TONIGHT AS A
MODEST LOW LEVEL S-SW FLOW CONTINUES TO PRODUCE SOME MODEST LIFT
ALONG AN ELEVATED NW-SE FRONTAL BOUNDARY FROM NW MO INTO THE MO
OZARKS. CAPES DEPICTED BY THE RUC STILL PRETTY STOUT OVER
KS...WITH MLCAPES 2000+ J/KG. THIS WEAKENS INTO THE MO OZARKS...
WITH MLCAPES OF 500-1500 J/KG...BUT MUCAPES STILL 1500-2000 J/KG.
STILL HAVE ONE GOOD PERSISTENT UPDRAFT OVER EAST CENTRAL KS...AND A
WEAKER CLUSTER OVER WEST CENTRAL MO. BELIEVE WE WILL SEE THIS
ELEVATED CONVECTION CONTINUE FOR AWHILE INTO THE OVERNIGHT HOURS.
MAY BE A SIMILAR STORY FOR THE COMING DAYS...WITH THE NW-SE
BAROCLINIC ZONE STUCK OVER THE AREA. DSA

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVERNIGHT...MAINLY ALONG A WEAK ELEVATED FRONT FROM THE KC METRO
AREA SOUTHEAST INTO THE MO OZARKS. WILL CONTINUE TO CARRY SOME
MENTION OF SHOWERS/VICINITY SHOWERS FOR KSGF OVERNIGHT. ANY PRECIP
SHOULD BE BRIEF. WILL KEEP TAFS VFR...BUT MAY SEE SOME
AFTERNOON/EARLY EVENING THUNDERSTORMS ONCE AGAIN WED...BUT
PROBABILITY IS TOO LOW TO CARRY A MENTION IN THE TAFS FOR NOW. WE
MAY SEE SOME REDUCTION IN VISIBILITY IN LIGHT FOG/HAZE AGAIN
TOWARD DAWN. DSA

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 7:13 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE JUL 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
813 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE
MISSOURI OZARKS AND SOUTHEAST KANSAS. ISOLATED STRONGER STORMS
WILL BE POSSIBLE WITH WIND GUSTS OF 30 MPH AND SMALL HAIL ALONG
WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY
BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS
SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT
WITH AN UNSTABLE AIR MASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 22, 7:42 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FUNNEL CLOUD     4 S GREENFIELD          37.36N 93.84W
07/22/2008                   DADE               MO   PUBLIC

            REPORT FROM THE PUBLIC OF A POSSIBLE TORNADO. CALLS TO
            DISPATCH AND COUNTY LAW ENFORCEMENT INDICATE NO DAMAGE.

&&

DSA
Local storm report, Jul 22, 7:43 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     THEODOSIA               36.58N 92.68W
07/22/2008                   OZARK              MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS CAUSED SIGNFICANT DAMAGE
            TO POWER POLES AND POWER LINES. SEVERAL TREES WERE BLOWN
            DOWN...AND POWER HAS BEEN OUT THIS MORNING. WHITE RIVER
            COOP IS CURRENTLY WORKING TO RESTORE POWER.

1145 AM     TSTM WND DMG     HUMANSVILLE             37.79N 93.58W
07/22/2008                   POLK               MO   BROADCAST MEDIA

            ROOF OF BUSINESS DAMAGED.

1224 PM     HAIL             BOLIVAR                 37.61N 93.41W
07/22/2008  E0.25 INCH       POLK               MO   PUBLIC

0106 PM     FUNNEL CLOUD     4 S GREENFIELD          37.36N 93.84W
07/22/2008                   DADE               MO   PUBLIC

            REPORT FROM THE PUBLIC OF A POSSIBLE TORNADO. CALLS TO
            DISPATCH AND COUNTY LAW ENFORCEMENT INDICATE NO DAMAGE.

0106 PM     TSTM WND GST     4 N SPRINGFIELD         37.25N 93.27W
07/22/2008  M59.00 MPH       GREENE             MO   PUBLIC

0120 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
07/22/2008                   GREENE             MO   PUBLIC

            TREE DOWN NEAR INTERSECTION OF SCENIC AVENUE AND REPUBLIC
            ROAD.

0127 PM     HAIL             3 NE BATTLEFIELD        37.14N 93.33W
07/22/2008  E0.88 INCH       GREENE             MO   TRAINED SPOTTER

0127 PM     TSTM WND GST     3 NE BATTLEFIELD        37.14N 93.33W
07/22/2008  E60.00 MPH       GREENE             MO   TRAINED SPOTTER

0128 PM     HAIL             2 ENE BATTLEFIELD       37.12N 93.34W
07/22/2008  E0.75 INCH       GREENE             MO   TRAINED SPOTTER

0130 PM     TSTM WND DMG     FORDLAND                37.16N 92.94W
07/22/2008                   WEBSTER            MO   BROADCAST MEDIA

            REPORTS OF LARGE TREES BLOWN DOWN IN FORDLAND WITH
            SEVERAL TREES SNAPPED IN HALF ALONG WITH A LARGE WALNUT
            TREE UPROOTED

0130 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.29W
07/22/2008                   GREENE             MO   BROADCAST MEDIA

            SEVERAL CAR WINDOWS BLOWN OUT

0200 PM     TSTM WND DMG     OZARK                   37.02N 93.21W
07/22/2008                   CHRISTIAN          MO   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK ALONG
            WITH TRANSFORMER KNOCK OFF LINE

0200 PM     TSTM WND DMG     1 SW OZARK              37.01N 93.22W
07/22/2008                   CHRISTIAN          MO   BROADCAST MEDIA

            SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE
            WHILE THE ROOF WAS UNDER CONSTRUCTION

0222 PM     TSTM WND DMG     4 SE FORDLAND           37.12N 92.89W
07/22/2008                   WEBSTER            MO   AMATEUR RADIO

            5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
            TO HOUSE.

0235 PM     HAIL             GALENA                  36.81N 93.47W
07/22/2008  E0.70 INCH       STONE              MO   POST OFFICE

0300 PM     TSTM WND DMG     5 N PROTEM              36.60N 92.86W
07/22/2008                   TANEY              MO   AMATEUR RADIO

            TREES BLOWN DOWN NORTH OF PROTEM

0350 PM     TSTM WND DMG     JOPLIN                  37.08N 94.51W
07/22/2008                   JASPER             MO   PUBLIC

            SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
            APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
            ESTIMATED WIND SPEED OF 50 MPH

0356 PM     HAIL             2 NW CRESTLINE          37.19N 94.73W
07/22/2008  M1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

0416 PM     HAIL             2 E GALENA              37.08N 94.60W
07/22/2008  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

&&

DSA
Special weather statement, Jul 22, 10:34 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT TUE JUL 22 2008

MOZ067-230515-
ST. CLAIR MO-
1134 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ST. CLAIR COUNTY UNTIL
1215 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DEEPWATER...OR 10 MILES SOUTH OF
CLINTON...MOVING SOUTHEAST AT 24 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM AND WIND GUSTS OF 30 TO
40 MPH WILL BE POSSIBLE WITH THIS STORM.

DSA

The radar

The Springfield radar (KSGF), 42 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Polk

When
July 23, 1:06 AM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.610, -93.410

Hail, Greene

When
July 23, 6:31 AM CST
Where
Greene County, 3.02 mi NW of Sgf Downtown Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -93.270

Thunderstorm Wind, Greene

When
July 23, 6:31 AM CST
Where
Greene County, 3.02 mi NW of Sgf Downtown Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.250, -93.270

Thunderstorm Wind, Greene

When
July 23, 6:45 AM CST
Where
Greene County, 2.6 mi ENE of Battlefield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.140, -93.340

Several three inch tree limbs were ripped off of trees from thunderstorm wind gusts.

Thunderstorm Wind, Barry

When
July 23, 4:50 PM CST
Where
Barry County, 0.69 mi N of Washburn
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.590, -93.970

Several large limbs were ripped off of trees from thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115457, 115458, 115462, 115459, 115461.